- Live in the Now - http://stage.liveinthenow.com -

Statins Could End Up Costing You Your Eyesight

statins and cataracts Statins are one of the most frequently prescribed types of medication for people with high cholesterol, despite the numerous side effects that have been linked to their use. Now, in addition to the existing, known risks of statins, new research suggests that statins increase the risks of developing cataracts.

New Research on Statins

This new research was one of the largest studies ever conducted on this subject. Published online in JAMA Ophthamology, the new case-control study incorporated a total of 13,626 statin users and 32,623 non-users to serve as controls. All of the participants were between the ages of 30 to 85, were part of a military health care system, and had been using statins regularly for approximately two years. Shockingly, after accounting for over three dozen potentially confounding health and behavioral variables, the research determined that the group who took statins experienced a 9 to 27 percent increased risk of cataracts over those who did not use statins.

Sponsored Link

Warning: Your Calcium Supplement May Be Destroying Your Bones

If you’re one of the millions of Americans who take calcium supplements, it’s imperative you know that many calcium supplements simply don’t work — and many are actually dangerous.

Today, I’m revealing everything you need to know about calcium supplements including an amazingly safe, natural and effective way to keep your bones strong and healthy as you age.

Keep Reading…

The processes affecting the development of cataracts in statin users is unclear, but it may be related to the effect statins have on the oxidation process. Furthermore, the properties of statins that inhibit cholesterol production might simultaneously impede the body’s ability to regenerate cells in the eye’s lens. Regardless of the reason, the findings of the research are convincing, and add another item to the list of potential side effects caused by statins.

What are These Side Effects?

Muscle pain, fatigue, and damage are the most common side effects of statin usage, but more serious problems can develop, including liver damage, digestive problems, rashes, and even negative neurological affects. Moreover, statins may increase the risk of developing type 2 diabetes and more research is ongoing to uncover more possible side effects and health risks.

What Should You Do?

Statins are too often viewed as a low risk, straightforward, and obvious medication to prescribe for people with high cholesterol. The truth is that this type of medication should be carefully considered, and the entire health profile of the individual must be factored into the decision to use statins. Fortunately, there are a number of ways that people may lower their cholesterol without the use of statins.  Exercise, weight loss, and lifestyle changes are all viable options, as is changing or supplementing your diet with natural foods and products to safely lower your cholesterol. Talk to your physician about alternative options to statin use, with your overall health history in mind, and strongly consider these alternative methods.


Derek is a technical writer and editor with 10 years of experience in the health care field, having first earned a Bachelor of Arts in English from the University of Delaware. He is a contributing author on a number of textbooks in the medical field, ran a nuclear cardiology licensing course, and has written a variety of other pieces from online training courses to medical software manuals. Derek pursues his personal interest in health and wellness by playing multiple sports and running marathons. An insatiable traveler, he spent 16 months working and living abroad while traveling through South America, Europe, and Southeast Asia.


Healthy Living Starts Here